Winter Storm, Wayne
- When
- December 16, 12:16 AM EST to 9:00 AM EST
- Where
- Wayne forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.066, -76.978 (the zone’s center; the record gives no point)
Low pressure brought a mix of wintry precipitation to parts of the Finger Lakes region during the overnight. Freezing rain accumulated up to a quarter inch of ice before the precipitation changed to snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure brought a mix of wintry precipitation to parts of the Finger Lakes region during the overnight. Freezing rain accumulated up to a quarter inch of ice before the precipitation changed to snow. Five to seven inches of snow then fell on top of the ice, before tapering off during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 15, 9:35 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
935 PM EST THU DEC 15 2005
.UPDATE...
A VERY COMPLEX SITUATION STILL EXISTS AT THIS TIME. THE MIXED
PRECIPITATION HAD CHANGED TO SNOW OVER WESTERN AREAS AROUND 8 PM BUT
THERE HAS BEEN SOME MORE FREEZING RAIN RECENTLY AT BUFFALO. THE
PROJECTED SOUNDINGS ARE STILL INDICATING A CHANGE TO MOSTLY SNOW
FROM WEST TO EAST OVERNIGHT WITH THE EASTERN LAKE ONTARIO PROBABLY
THE LAST TO CHANGE AROUND 3 AM. THE ADVISORIES OF COURSE WILL REMAIN
IN PLACE BECAUSE OF THE FREEZING RAIN BUT WE HAVE CUT BACK ON SNOW
ACCUMULATIONS...ESPECIALLY FOR THE WESTERN COUNTIES WHERE UPSTREAM
RADAR COVERAGE IS LEAST. IT LOOKS LIKE THE HEAVIEST ECHOES WILL MOVE
NORTHWARD FROM CENTRAL PENNSYLVANIA. WE HAVE CUT BACK ON
ACCUMULATIONS FOR EASTERN AREAS AS WELL BUT NOT AS MUCH. THE BIG
FACTOR HERE WILL BE TIME OF CHANGEOVER. IT WILL BE MESSY TRAVEL NO
MATTER WHAT HAPPENS. SOME MINOR CHANGES HAVE BEEN MADE TO THE
TEMPERATURE GRIDS THAT WERE SENT EARLIER. SNOWFALL GRIDS WILL BE
CHANGED SOON.
THE EARLIER DISCUSSION IS BELOW IN ITS ENTIRETY.
&&
.SYNOPSIS...
MAJOR WEATHER MAKER CONSISTING OF A LOW OVER THE UPPER GREAT LAKES
AND A SECONDARY LOW OVER THE CAROLINAS LIFTING THE OCCLUDED FRONT
THROUGH WESTERN NEW YORK. THIS IS CURRENTLY PRODUCING A WIDE SWATH
OF MIXED PRECIPITATION ACROSS THE REGION. COLD AIR WILL EVENTUALLY
DEEPEN ACROSS THE REGION AND CHANGE PRECIPITATION TO ALL SNOW
OVERNIGHT. THEN WE GET INTO AN EXTENDED PERIOD OF LAKE EFFECT SNOW
AS A BROAD TROUGH SETS UP ACROSS THE GREAT LAKES LATE FRIDAY AND
SATURDAY. A VERY BROAD TROUGH A VERY BUSY UNSETTLED WEATHER PATTERN
WILL SET UP ACROSS THE REGION TODAY AND CONTINUE INTO THE UPCOMING
WEEKEND. THIS WILL INCLUDE TWO DISTINCT WEATHER EVENTS...STARTING
WITH A WIDESPREAD PLOWABLE SNOW AND SLEET STORM WHICH WILL THEN BE
FOLLOWED BY A SIGNIFICANT LAKE EFFECT SNOW EVENT.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
NEGATIVELY TILTED UPPER LEVEL TROUGH ASSOCIATED WITH A MASSIVE
CUTOFF LOW OVER THE NORTHERN PLAINS RESPONSIBLE FOR THE WIDE SWATH
OF MIXED PRECIPITATION ACROSS THE REGION AT THE PRESENT TIME. MODEL
GUIDANCE PROVIDED EXCELLENT HINTS AT THE POTENTIAL FOR A NARROW
LAYER OF ABOVE FREEZING TEMPS BETWEEN 900 AND 800MB AND EARLY
FORECASTS WORKED VERY WELL WITH PICKING UP ON THIS FEATURE. WE FEEL
THAT WE WILL CONTINUE TO SEE MIXED PRECIPITATION THROUGH THE EVENING
HOURS BEFORE COLD AIR BEGINS TO DEEPEN AND WE CHANGE TO SNOW
OVERNIGHT. THE MIXED PRECIPITATION SHOULD MEAN THAT TOTAL SNOWFALL
AMOUNTS FROM THIS SYNOPTIC SYSTEM WILL BE KEPT DOWN A BIT AND WE
HAVE ADJUSTED OUR SNOWFALL TOTALS ACCORDINGLY.
OUR SECOND MAIN EVENT GETS FIRED UP LATE FRIDAY AS A BROAD TROUGH
DEVELOPS OVERT HE GREAT LAKES. THIS WILL PROVIDE AN EXTENDED PERIOD
OF SOUTHWEST TO WEST FLOW OVER THE REGION. ALTHOUGH TEMPERATURES
ALOFT ARE NOT FRIGID, THERE IS ENOUGH LOW LEVEL INSTABILITY THAT IS
PRODUCED OVER THE WARM LAKES TO DEVELOP THE LAKE SNOW. OUR BIG
CONCERN IS THAT THE WINDS WILL REMAIN WELL-ALIGNED FOR A 12 TO 18
HOUR PERIOD OF TIME AND THAT WILL MEAN THAT CERTAIN AREAS COULD GET
A LOT OF SNOW. OUR GUIDANCE SHOW THAT METRO BUFFALO SHOULD GET A
PERIOD OF HEAVY SNOW FROM LATE AFTERNOON THROUGH THE EVENING HOURS
FRIDAY MAKING THE EVENING RUSH HOUR POTENTIALLY HAZARDOUS. ACTIVITY
WILL TAKE A BIT LONGER TO GET GOING BUT BY FRIDAY NIGHT THE TUG HILL
SHOULD BE DIRECTLY IN LINE FOR HEAVY SNOW AS WELL.
ON SATURDAY THE WINDS STILL LOOK WELL ALIGNED BUT TEMPS BEGIN TO
WARM AND CUT OFF THE POTENTIAL FOR LAKE SNOW AS WE GET INTO THE
EVENING HOURS. HOWEVER WE COULD SEE A BRIEF PERIOD OF HEAVIER LAKE
SNOW DURING THE EVENING THROUGH METRO BUFFALO AND THE SOUTHTOWNS
WHICH COULD AFFECT ANY OUTDOOR ACTIVITIES SATURDAY NIGHT. WE WILL
HAVE TO WATCH THIS VERY CLOSELY.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
THE GFS AND HPC GUIDANCE HIGH PRESSURE ACROSS THE SOUTH, BUT WEAK
CYCLONIC FLOW OVER THE AREA SUNDAY AND MONDAY. THE AIR IS COLD
ENOUGH FOR LAKE EFFECT SNOW AND WINDS ARE LINED UP. A COLD FRONT
APPROACHES FROM THE NORTH AND BACKS WINDS ENOUGH FOR MODERATING
TEMPERATURES TUESDAY, WHICH SHOULD PROVIDE A BREAK FROM THE LAKES
SNOWS. COLD AIR FOLLOWING THE FRONT WILL BRING A RETURN OF THE LAKE
SNOWS LATE WEDNESDAY INTO THURSDAY. THE WEST TO NORTHWEST FLOW WILL
FAVOR THE USUAL SNOW BELTS, BUT WITH UNCERTAINTY IN PRECISE WIND
DIRECTIONS AND TIMING OF UPPER SHORT WAVES, WE HAVE KEPT POPS TO 40%.
&&
.AVIATION...
FREEZING RAIN AND SLEET WILL KEEP A THREAT OF CLEAR ICING THROUGH
THE EVENING HOURS, AND A LOW LEVEL JET WILL PROVIDE AREAS OF LOW
LEVEL WIND SHEAR. CEILINGS WILL LOWER TO MVFR THIS EVENING AS THE
HEART OF THE STORM MOVES IN, AND THEN BOTH CEILINGS AND VISIBILITY
WILL LOWER TO IFR AS THE PRECIPITATION CHANGES TO ALL SNOW...IN THE
EARLY EVENING IN THE WEST AND LATE EVENING AT WATERTOWN.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH NOON FRIDAY
NYZ001>005-010>014-019>021-085.
WINTER WEATHER ADVISORY TONIGHT AND FRIDAY NYZ006>008.
LAKE EFFECT SNOW WATCH LATE FRIDAY AFTERNOON INTO SATURDAY NIGHT
NYZ010>012-019-085.
LAKE EFFECT SNOW WATCH FRIDAY NIGHT THROUGH SATURDAY NIGHT
NYZ006>008.
MARINE...SMALL CRAFT ADVISORIES SATURDAY FROM BUFFALO TO RIPLEY
ALONG LAKE ERIE .
&&
UPDATE...SAGE
SYNOPSIS/SHORT TERM...TAN
LONG TERM/AVIATION...APBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 543 AM EST THU DEC 15 2005 NYZ007-008-161045- JEFFERSON-LEWIS- 543 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST FRIDAY... ...LAKE EFFECT SNOW WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST FRIDAY. A LAKE EFFECT SNOW WATCH HAS ALSO BEEN ISSUED. THIS LAKE EFFECT SNOW WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW WILL BEGIN THIS EVENING AND CONTINUE INTO FRIDAY AFTERNOON. THE SNOW MAY MIX WITH SLEET...PERHAPS A LITTLE FREEZING RAIN. TOTAL SNOW AND SLEET ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE BY LATE FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. COLDER AIR MOVING INTO THE AREA WILL BRING THE POTENTIAL FOR LOCALLY HEAVY LAKE EFFECT SNOW FRIDAY NIGHT THROUGH SUNDAY MORNING. A LAKE EFFECT SNOW WATCH MEANS THAT SIGNIFICANT WINTER WEATHER IS POSSIBLE IN LOCALIZED AREAS WITHIN THE NEXT 36 HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEE ABOVE FOR LAKE EFFECT SNOW WATCH FRIDAY EVENING THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006-161045- OSWEGO- 543 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST FRIDAY... SNOW WILL BEGIN THIS EVENING AND CONTINUE INTO FRIDAY AFTERNOON. THE SNOW MAY MIX WITH SLEET...PERHAPS A LITTLE FREEZING RAIN. TOTAL SNOW AND SLEET ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE BY LATE FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ...LAKE EFFECT SNOW WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING. COLDER AIR MOVING INTO THE AREA WILL BRING THE POTENTIAL FOR LOCALLY HEAVY LAKE EFFECT SNOW FRIDAY NIGHT THROUGH SUNDAY MORNING. A LAKE EFFECT SNOW WATCH MEANS THAT SIGNIFICANT WINTER WEATHER IS POSSIBLE IN LOCALIZED AREAS WITHIN THE NEXT 36 HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ010>012-019-085-161045- NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-SOUTHERN ERIE- 543 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 12 PM EST FRIDAY... SNOW WILL BEGIN THIS AFTERNOON. THE SNOW MAY BECOME MIXED WITH SLEET...PERHAPS A LITTLE BIT OF FREEZING RAIN. THE MIXED PRECIPITATION WILL CHANGE TO ALL SNOW TONIGHT. TOTAL SNOW AND SLEET ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE BY LATE FRIDAY MORNING. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ...LAKE EFFECT SNOW WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... COLDER AIR MOVING INTO THE AREA WILL BRING THE POTENTIAL FOR LOCALLY HEAVY LAKE EFFECT SNOW FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. IT IS LIKELY THAT SIGNIFICANT LAKE SNOWS WILL AFFECT THE BUFFALO METRO AREA DURING THIS PERIOD. A LAKE EFFECT SNOW WATCH MEANS THAT SIGNIFICANT WINTER WEATHER IS POSSIBLE IN LOCALIZED AREAS WITHIN THE NEXT 36 HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-013-014-020-021-161045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- CATTARAUGUS-ALLEGANY- 543 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 12 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 12 PM EST FRIDAY. SNOW WILL BEGIN THIS AFTERNOON. THE SNOW MAY BECOME MIXED WITH SLEET...PERHAPS A LITTLE BIT OF FREEZING RAIN. THE MIXED PRECIPITATION WILL CHANGE TO ALL SNOW TONIGHT. TOTAL SNOW AND SLEET ACCUMULATIONS OF 3 TO 8 INCHES ARE POSSIBLE BY LATE FRIDAY MORNING. THE HEAVIEST TOTALS ARE EXPECTED CLOSER TO LAKE ONTARIO. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-161045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 543 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF RSH
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488031, 5488032, 5488033.